Hail, Ziebach
- When
- August 25, 9:10 AM MST
- Where
- Ziebach County, 10.01 mi NNW of Cherry Creek
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.730, -101.590
A line of slow moving thunderstorms produced hail to golf ball size and heavy rainfall, which caused flash flooding over portions of southern Ziebach County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of slow moving thunderstorms produced hail to golf ball size and heavy rainfall, which caused flash flooding over portions of southern Ziebach County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 25, 4:22 AM MST, 4 hours 48 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 522 AM MDT Fri Aug 25 2017 .DISCUSSION...(Today Through Thursday) Issued at 335 AM MDT Fri Aug 25 2017 Upper ridging sits across the upper Midwest this morning with near zonal flow across the northwest CONUS. A series of waves are crossing MT/WY into the CWA. KUDX radar shows showers and isolated thunderstorms resulting from an upper wave crossing the CWA along with strong theta e advection ahead of a surface low over eastern MT/WY. Showers/storms early this morning will drift eastward mainly across northwest into central SD. Another round of showers are expected this afternoon as upper waves continue to cross the region. Storms are initially expected to develop across the Black Hills. With just a weak cap in place...storms should begin developing by the early afternoon over the Hills...then push eastward into the plains into the mid/late afternoon. Surface low will push eastward into central SD by the afternoon with slightly cooler air pushing in on its backside. This boundary will be across south central SD where storms are expected to develop in the mid to late afternoon. MLCAPE of 2000-3000 J/kg are expected with enough shear for supercell development. Farther west back into the Black Hills area...some strong to severe storms are possible, but the better shear will be east over south central SD. PWATs are estimated to be in the 175% range today over western SD...so think some storms could produce locally heavy rainfall. Another wave could bring in additional storms later tonight across northeast WY into western SD. Models suggest a surface trough developing across the CWA Saturday with storms developing across western SD in the afternoon. MLCAPE will be weaker than today...but still enough shear will be available for some storms to become strong or possibly severe along with locally heavy rainfall. Strong upper ridging is then progged to develop across the western CONUS with the region sitting under northwest flow aloft. Also surface high pressure will develop across the region resulting in dry weather through the first half of next week. Better chances for storms are expected for the second half of the week...but still generally dry weather is expected. Highs through the forecast period will continue to be in the 80s. && .AVIATION...(For the 12Z TAFS Through 12Z Saturday Morning) Issued At 516 AM MDT Fri Aug 25 2017 Scattered showers and thunderstorms will cross northwestern South Dakota this morning. There is a chance of showers and thunderstorms this afternoon and evening and a few strong to severe thunderstorms may occur over south central South Dakota. Areas of IFR conditions in fog and low stratus over parts of western and central South Dakota are expected to dissipate around 16Z, then VFR conditions will prevail with LCL MVFR cigs possible near any showers or thunderstorms. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...10
Hazardous Weather Outlook National Weather Service Rapid City SD 305 AM MDT Fri Aug 25 2017 SDZ001-002-012>014-024>031-041-042-072>074-WYZ054>058-071-261300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Fall River-Oglala Lakota- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 305 AM MDT Fri Aug 25 2017 This Hazardous weather outlook is for portions of the Black Hills of South Dakota...western South Dakota...northeast Wyoming...and the Black Hills of Wyoming. .DAY ONE...Today and Tonight There is a chance of showers and thunderstorms today and tonight. Severe thunderstorms are not expected. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of showers and thunderstorms on Saturday. Isolated severe thunderstorms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ032-043-044-046-047-049-261300- Haakon-Jackson-Bennett-Mellette-Todd-Tripp- 305 AM MDT Fri Aug 25 2017 /405 AM CDT Fri Aug 25 2017/ This Hazardous weather outlook is for portions of south central South Dakota...and western South Dakota. .DAY ONE...Today and Tonight There is a chance of thunderstorms today and tonight. Scattered severe thunderstorms are possible this afternoon and evening, with large hail and damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is a chance of showers and thunderstorms on Saturday. Isolated severe thunderstorms are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity GR
The Rapid City radar (KUDX), 119 km away, was scanning. The volume nearest the first event began at 16:10 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Three to five inches of rain fell during the morning across southern Ziebach County. Runoff from the heavy rain caused flash flooding along Ash and Rattlesnake Creeks. Water ran over county roads north of BIA 6 including BIA27/Ash Creek Road, and several stock ponds exceeded capacity.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709901, 718149.